The Picture of a Rash in this Post is of my Lamictal Allergy

At my last pdoc appt I was given permission to start tapering off my Trileptal.  I was at 900 mg and I’m down to 600 mg.  I changed the dose a week ago.

But for the past 24 hours or so, I’ve had a wickedly buzzing headache whenever I am vertical, exacerbated by light and the dog barking.  Poor Stella, my headache is making me mean enough to consider taking her back to the pound (something the normal me is vehemently against, obnoxious barking or no).  I had to skip work, I did manage to get out of the house briefly, but I’ve been in bed most of the day.  I’m only up right now to test the headache.  Tylenol doesn’t work, though Benedryl did help briefly this morning.  I should probably take more of that. I am attributing the headache to the Trileptal withdrawal, based off of things I am reading online.  It feels like someone is piercing my skull from the inside out.

I’m in a bad mood.  That doesn’t bode well for coming off the Trileptal long-term.  The thing about being bipolar is, I’m not entitled to the occasional bad mood.  Every single mood is scrutinized for symptoms of psychosis.  It’s exhausting.  And depressing.

And when things go wrong like this headache, it reminds me of the evils my body constantly throws my way.  Like being allergic to the miracle bipolar drug Lamictal.

There’s one symptom you have to watch out for on Lamictal, and it’s this rash that can take over your body and, if you’re not careful, can kill you.  I was on Lamical after the birth of Rock Steady in summer 2008, and nearly kill me, it sure felt like.  See the pics below:

See those little bitty red bumps?  They look harmless, like a little rug burn.  But at the time this picture was taken (the first week of August, 2008), I had a raging fever of 103 degrees and my skin felt like it was melting off.  Each and every one of those little bumps eventually turned into little blisters and peeled off.  My hands and face were especially painful (it felt like door knobs were on fire to the touch), and they both peeled for weeks and weeks afterward.   I spent 3 days in the hospital because of this tragic allergy.

Lamictal has all kinds of benefits for bipolar patients.  In addition to treating symptoms, it actually has healing properties for the brain.  ‘Cause each and every time a bipolar person has an episode, a little bit more of the brain is damaged.  The lucky ducks who can take Lamictal actually get to have some of that damage reversed.  And it’s also the only bipolar drug that’s safe to leave a pregnant woman on throughout a pregnancy.

*sigh*

There are people out there who say if you go super-slow building up the dosage on Lamictal, even those who have previously shown an allergy can tolerate the drug eventually.  But my pdoc says as long as he knows me he will never allow me to be on it.  I did develop the rash within 2 1/2 weeks.  He’s probably right.  It’s still depressing.

But it lets me keep things in perspective:  He is helping out to keep me on Abilify, and he’s letting me test out getting rid of Trileptal.  A little headachefor a while is a small price to pay for getting rid of a drug, I suppose.

Then again, maybe the headache is just because it’s Spring in Georgia.


2 responses to “The Picture of a Rash in this Post is of my Lamictal Allergy”

  1. I have not seen your blog before today. My cousin Deanna Smith had commented on your post on facebook and this is how I found you. I would like to start following your blog. My son is 11 years old and suffers from sever mood disorders. The doctors are considering that he may be bipolar now. We have been on and off of many different meds over the last few years and they seem to work for awhile then they dont, I completely understand how depressing this is for you! I am so depressed all of the time over not being able to help my son. I know that he is suffering a great deal of deppression at this point. The newest medicine they have him on is Abilify. I have noticed that his anger has toned down but also noticed that he seems so depressed now that he is on it. I just made another appointment with the doctor to talk about this to see if he needs something different. I get so upset with the school system that thinks I should just be able to fix his problems, they do not understand that it is out of my control and worse on me than it could ever be on them. I just want to thank you for writing this blog, it is good for me to see it from his point of view. I will keep you in my thoughts and hope that you are able to find the right treatment to give you the relief I know that you need.

    • Melissa, Thank you so much for your comment! I am currently Abilify as well, as a supplement to my main mood stabilizer, Trileptal. I’ve noticed that it does wonders, just as you said, to dampen the main symptom. I was lucky when I was diagnosed (in high school) to have a couple of teachers, one of which suffered himself from depression, who advocated hard for me.

      I really appreciate the follow, though I’m so sorry to hear of your own family’s struggles. I hate to hear that your school system is not being supportive, as that only makes things worse, I’m certain. I sincerely hope that the situation with the school system changes soon.

      Thank you for your perspective as a mother…mental illness of my variety can be hereditary, so I’m preparing for the possibility that one of my sons could be diagnosed with a mental illness eventually, though it’s a thought I conveniently push out of my mind most days.

      Stay strong for yourself and your son!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: